Alert archive / Utah / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 60, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Oct 21, 2000, 12:23 PM MDT for Kane County, Utah. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 21, 2000, 12:23 PM MDT (18:23 UTC)
- Expired
- Oct 21, 2000, 1:15 PM MDT
- In force
- 52 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Kane County, UT
The radar
The Cedar City radar (KICX), 42 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 21, 12:50 PM MDT | Hail 0.75 | Orderville, UT | A severe thunderstorm dumped 3/4 inch hail on the town of Orderville. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.4 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 853 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 211825 SVRSLC UTC025-211915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1223 PM MDT SAT OCT 21 2000 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN KANE COUNTY IN UTAH * UNTIL 115 PM MDT * AT 1211 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF MT CARMEL...OR ABOUT 19 MILES WEST OF KANAB...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER MT CARMEL AT 1245 PM MDT OVER ORDERVILLE AT 1255 PM MDT 3 MILES SOUTHEAST OF GLENDALE AT 105 PM MDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT LAKE CITY. LAT...LON 3718 11294 3704 11280 3728 11234 3748 11254
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 10:38 AM MDT, 1 hour 45 minutes earlier.
Area forecast discussion, Oct 21, 10:38 AM MDT, 1 hour 45 minutes before
UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UTAH 620 AM MDT SAT OCT 21 2000 SYNOPSIS...A PACIFIC STORM SYSTEM HAS MOVED INTO THE GREAT BASIN THIS MORNING...AND WILL RE-CENTER OVER THE LOWER COLORADO RIVER VALLEY ON SUNDAY...WITH A SOMEWHAT MOIST EASTERLY FLOW DEVELOPING OVER UTAH. DISCUSSION...HAVE UPDATED THE ZONES TO CANCEL THE SNOW ADVISORY FOR THE N MTNS...AND TO LOWER POPS ZONES FROM SLC N INTO THE HIGH CHANCE CATEGORY. HAVE ALSO UPPED POPS OVER THE NORTHERN TWO-THIRDS OF EASTERN ZONES INTO LIKELY CATEGORY. THE BAND WHICH BROUGHT BRIEF INTENSE PRECIP TO NORTHERN UTAH THIS MORNING HAS MOVED INTO EASTERN AND SOUTHERN UTAH. SHOULD STILL SEE SCATTERED SHOWER ACTIVITY OVER NW UTAH THIS AFTERNOON BEHIND THE MAIN DYNAMICS DUE TO WEAK OROGRAPHICS...INSTABILITY...AND JET. A SECONDARY SHORTWAVE OVER THE CENTRAL SIERRAS IS MOVING SSE AND WILL CAUSE THE OPEN TROUGH TO BEGIN CLOSING OFF OVER SE CAL AND W AZ BY TONIGHT. THE FLOW OVER UTAH WILL TURN EASTERLY AS THE LOW CLOSES OFF WITH POTENTIAL FOR WRAP-AROUND MOISTURE TONIGHT OVER MAINLY CENTRAL AND SOUTHERN UTAH. EASTERLY FLOW OVER THE WASATCH FRONT SHOULD CUT OUT SHOWERS OVERNIGHT. WILL PROBABLY ALSO NEED TO ADD MENTION OF CANYON WINDS LATE TONIGHT AND SUNDAY MORNING DUE TO STIFF NE FLOW AND WEAK GRADIENT...PROBABLY 15-30 MPH RANGE...NOT QUITE ADVISORY. SNOW LEVELS HAVE REMAINED HIGH WITH THIS SYSTEM...DOWN TO AROUND 8000 FEET...AND CANT EXPECT THEM TO GET MUCH LOWER AS WE COME INTO EASTERLY FLOW AND THE MAIN COLD AIR STAYS WEST AND SOUTH NEAR THE LOW. 554 SLC CDC 665 HOGAN .SLC...NONE
Nearby
Severe Thunderstorm Warnings in Utah, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.